Gout in pediatric renal transplant recipients
- 130 Downloads
Clinical gout has rarely been described after pediatric renal transplantation (RTx), although asymptomatic hyperuricemia is common in these patients. We describe three male pediatric patients who presented with gouty arthritis 7–8.5 years following RTx. Since receiving allopurinol, all patients had been free of gouty symptoms. To prevent severe bone marrow depletion, the dosage of azathioprine, an immunosupressant drug, was reduced by 50% to prevent interaction with allopurinol. Because atypical presentation of gout can occur, a high index of suspicion is needed to allow appropriate diagnosis of this disease in patients with skeletal pain after RTx.
KeywordsKidney transplantation Gout Hyperuricemia Children Azathioprine Allopurinol
We thank Dr. Philip Went for providing photos of Fig. 2 and Dr. Jan Janzen for helping with the interpretation of the histopathology.
Conflicts of interest
The authors declare that they have no conflicts of interest in writing the article.